Total amount: € 0,00
Official Journal of the , the International Union of Phlebology and the
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,899
Online ISSN 1827-1839
Ziaja K., Simka M., Krupowies A., Dugaj M., Ludyga T.
From the First Department of General & Vascular Surgery, Silesian Medical Academy, Katowice, Poland
Background. Heparin-related thrombocytopenia is a common complication of heparin administration and therefore platelet count was monitored in our study.
Methods. Experimental design: Prospective multicentre study. Setting: 14 Departments of General, Thoracic or Ortho-pedic Surgery, Poland. Patients: 290 patients—150 general or thoracic surgery patients aged above 40 years, and 140 orthopaedic surgery patients aged between 18 and 60 years. Interventions: All patients received 20 mg (general and thoracic surgery) or 40 mg of enoxaparin (orthopaedic surgery) once daily subcutaneously both before surgery and during postoperative immobilisation. Measures: Platelet count was evaluated prior to surgery and on the 5th, 7th, 11th and 15th day following the operation.
Results. There was neither thrombocytopenia nor heparin-induced thrombosis. Paradoxically, postoperative platelet count in most cases increased slightly but statistically significantly, but in some however, even above 600 G/l, nevertheless in these patients no thrombotic complications occurred. Postoperative thrombocytosis was greater in patients with neoplasms as well as those with excessive perioperative blood loss and transfusions.
Conclusions. As platelet count was not the main topic of our study, the presented data should be regarded only as preliminary. Further investigations to resolve the cause of the observed phenomenon of thrombocytosis are therefore necessary.